Georgia, 2020Flash Flooding and Heavy Rain in Georgia, September 16 to 18, 2020
September 16 to 18, 2020 · NWS CAE · 7 events in 3 counties and zones
Hurricane Sally made landfall near Gulf Shores, AL, as a category 2 hurricane, in the early morning of Wednesday, September 16, 2020, and then weakened and turned to the NE, tracking across the Central Savannah River Area (CSRA) of Georgia, and across Central SC, as a post-tropical area of low pressure, on Thursday, September 17. Moisture, instability and low level wind shear, associated with…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Sally made landfall near Gulf Shores, AL, as a category 2 hurricane, in the early morning of Wednesday, September 16, 2020, and then weakened and turned to the NE, tracking across the Central Savannah River Area (CSRA) of Georgia, and across Central SC, as a post-tropical area of low pressure, on Thursday, September 17. Moisture, instability and low level wind shear, associated with the low, provided tornadoes, heavy rain, and flooding. 48-hour rainfall totals ranged from 1 to 2 inches across northern portions of the CSRA to 2 to 6 inches across the central and southern CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 16, 4:42 AM EST, 18 minutes earlier.
Area forecast discussion, Sep 16, 4:42 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
542 AM EDT Wed Sep 16 2020
.SYNOPSIS...
Hurricane Sally will move onshore today then across the region
through Friday. This will bring increasing moisture to the
forecast area with widespread rainfall...heavy at
times...Thursday into early Friday. Early this weekend another
cold front will bring in much cooler and drier air to the
region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Along the stalled front to our south, high clouds have started
to thicken overnight. As Sally continues to inch forward, its
moisture field will interact with the boundary and increase our
rain chances as the day progresses. High pressure will start to
weaken, with showers developing in the CSRA this morning, slowly
moving northward and pushing into the northern Midlands by late
afternoon. With deeper moisture in place, clouds will continue
to thicken and become overcast. Best chances of rain will be
along the CSRA and southern Midlands, with likely PoPs in the
southern portion of the CWA by afternoon. Pockets of heavy rain
are possible as PWATs near 2.25. Tight pressure gradient between
the high pressure center in West Virginia and low directly to
our southeast will make for breezy conditions this morning and
afternoon. Highs will be cool in the upper 70s.
Tonight, rain chances will continue to increase as moisture
advection continues from off the coast. Front to our south will
lift north as a warm front and deep tropical moisture will
keep showers around overnight. Lows will be close to 70.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The remnants of Hurricane Sally will be moving from
southeastern AL Thursday morning through GA during the late
afternoon hours and finally offshore of the Carolinas Friday
morning. As the system crosses the region the pressure gradient
will continue weakening with the highest winds between 10 and 15
mph with gusts up to 25 mph Thursday morning and early
afternoon then weakening. The main concern will be rainfall and
potential for flash flooding. With a significant plume of Gulf
moisture already associated with Sally the concern enters as
additional moisture will be pulled in from the Atlantic. 850 mb
moisture transport shows south to southeasterly between 30 and
40 knots which will push pwat values toward 2.5 inches through
the day Thursday. Compounding the situation will be the remains
of the frontal boundary which moved south of the area earlier
in the week which will be retuning northward. This will result
in a zone of overrunning and enhanced rainfall. Currently this
scenario will put the heaviest rainfall over the central and
northern Midlands with 3 to 5 inches expected Thursday through
Friday night with locally higher amounts. Thursday night as the
low moves to the coast rainfall will diminish however the
location of the frontal boundary and moisture on the western
periphery of Sally could produce additional showers.
Friday the location of the frontal boundary remains the main
difference in models with the GFS keeping the front over the
area with most others push the front closer to the coast.
Have tightened the pop gradient for Friday with likely pops
closer to the front in the eastern Midlands and chance in the
western Midlands where some drier air could begin entering the
area in the afternoon.
With the cloud cover and rainfall temperatures will be below
normal with afternoon highs in the mid 70s to low 80s and
Thursday nights lows in the upper 60s to low 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The latest run of the ECMWF has finally allowed the main low
pressure system associated with Hurricane Sally to be steered by the
upper trough dropping into the area which has brought it into better
alignment with the GFS and NAM. As a result, Friday night the
deepest moisture will likely shift into NC as a layer of mid level
dry air pushes into the forecast area with a subsidence inversion
developing Saturday. Cold front across the eastern portion of SC
will still support chances for showers with limited QPF and very
little instability suppressing storm development during the day on
Saturday. Drier and cooler air will funnel into the NW behind this
front with highs well below average in the upper 60s in the north to
mid 70s in the south, around 10 degrees below average for this time
of year. Similar conditions expected Sunday, although drier airmass
will keep the forecast area mainly dry with only a slight chance of
showers in far SE forecast area. Surface high pressure ridging in
from the north will keep conditions breezy through the weekend into
early next week with drier air persisting and temperatures remaining
well below average.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions until just before daybreak, with MVFR/IFR cigs
ahead of incoming moisture.
Currently VFR with high pressure moving dry air into the
forecast area. Stalled front to our south will start to move
slowly north as a warm front, along with moisture advection from
Sally's moisture field. This will bring about increasing chances
of rain as well as low stratus to move north. MVFR CIGs will
develop after daybreak at DNL/AGS/OGB and continue to move north
towards CAE/CUB in the afternoon. Conditions will likely
deteriorate as the day goes on, with IFR cigs and vis along with
increased rain chances.
EXTENDED AVIATION OUTLOOK...Heavy showers, and associated MVFR to
IFR conditions, expected Thu/Thu nt, possibly into Friday, as the
remnant tropical low, and associated moisture, track east across our
region. Drier air will enter the region behind the low and is
expected to provide VFR conditions this weekend into early next
week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Thursday morning through Friday morning
for GAZ040-063>065.
SC...Flash Flood Watch from Thursday morning through Friday morning
for SCZ016-018-020>022-025>031-037-115-116.
&&Hazardous weather outlook, Sep 16, 4:14 AM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
514 AM EDT Wed Sep 16 2020
GAZ040-063>065-SCZ016-018-020>022-025>031-037-115-116-170915-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Calhoun-Northern Lancaster-Southern Lancaster-
514 AM EDT Wed Sep 16 2020
...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GAZ077-SCZ035-036-038-041-170915-
Burke-Barnwell-Orangeburg-Clarendon-Bamberg-
514 AM EDT Wed Sep 16 2020
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rainfall from the remnants of Hurricane Sally will be moving through
the area Thursday into early Friday. Locally heavy rainfall is
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Burke
- When
- September 16, 5:00 AM EST to September 18, 5:00 AM EST
- Where
- Burke County, 1.94 mi SW of Waynesboro
- Reported by
- CoCoRaHS
- Coordinates
- 33.064, -82.048
A CoCoRaHS observer reported a 48 hour rainfall amount of 6.21 inches, most of which fell on Thursday September 17th.
Heavy Rain, Columbia
- When
- September 16, 9:00 AM EST to September 17, 9:00 AM EST
- Where
- Columbia County, 1.18 mi WNW of Martinez
- Reported by
- CoCoRaHS
- Coordinates
- 33.529, -82.098
A CoCoRaHS observer reported a 24 hour rainfall amount of 5.98 inches. Most of that rain fell during the morning of Thursday, September 17th.
Flash Flood, Richmond
- When
- September 17, 8:00 AM EST to 9:30 AM EST
- Where
- Richmond County, 2.79 mi WNW of National Hills to 0.89 mi WSW of Augusta Daniel Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.491, -82.077
Widespread flooding in the city of Augusta and vicinity. Numerous roads were closed and impassable. Numerous vehicles were flooded. Locations of flooded vehicles included Wrightsboro Rd at Blount Ave, Laney Walker Blvd at 15th St, Harper St at 15th St, Walton Way near Medical College of GA, Walton Way at St Sebastian Way, Oellerich Ave, and Central Ave near Paine College.
Flash Flood, Columbia
- When
- September 17, 8:05 AM EST to 8:30 AM EST
- Where
- Columbia County, 1.14 mi NNE of Grovetown to 1.23 mi NNE of Grovetown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.466, -82.194
Horizon South Parkway was closed due to flooding.
Flash Flood, Columbia
- When
- September 17, 8:40 AM EST to 9:10 AM EST
- Where
- Columbia County, 1.88 mi WSW of Grovetown to 1.59 mi WSW of Grovetown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.443, -82.231
Reynolds Farm Rd was closed due to flooding.
Flash Flood, Burke
- When
- September 17, 8:45 AM EST to 9:15 AM EST
- Where
- Burke County, 2.29 mi NNW of Waynesboro to 3.26 mi SW of Waynesboro
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.108, -82.042
Flash flooding reported, with numerous roads flooded and impassable roads throughout the city of Waynesboro and vicinity. Locations of flooded roadways included Barron St, Perry St, Shadrack St, N. Liberty St, Barron St, Herndon Rd, Burke Veterans Pkwy near Davis Rd, E 7th St, with a roadway washout on Hwy 56 S just south of Edmund Burke Academy. Vehicles were flooded with stranded motorists at Council St at Perry St, Shadrack St near First Baptist Church, and N Liberty St between 9th St and Williams St. Some water entered Brentwood Nursing Home on Brentwood Dr. Water came close to homes near Spring Valley Rd and Lake Bluff Rd.
Flash Flood, Columbia
- When
- September 17, 9:30 AM EST to 10:30 AM EST
- Where
- Columbia County, 1.06 mi NNW of Martinez to 0.93 mi NNW of Martinez
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.533, -82.089
Reed Creek flooded due to heavy rain. This caused The Pass, between Boulder Trail and Bakers Ferry Trail to become flooded. Furys Ferry Rd near Reed Creek Park was also flooded.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Georgia, September 16 to 17, 20202 deaths · 2 injured · $494,000 · 24 events
- Rip Current in Puerto Rico, September 16, 20201 death · 1 event
- Tropical Storm and Flash Flooding in Alabama, September 16 to 17, 2020$1.0 million · 19 events
- Flash Flooding and Damaging Wind in Alabama, September 16 to 17, 2020$480,000 · 50 kt wind · 15 events
- Tornado in Georgia, September 16, 2020$40,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in South Carolina, September 16 to 18, 2020$10,000 · EF0 · 25 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 2020$3,000 · EF0 · 11 events
- Marine Tropical Storm in Gulf of Mexico, September 16, 20204 events
- Flood in Maine, September 16 to 19, 20201 event
- Funnel Cloud in Florida, September 16, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914380, 914346, 914326, 914342, 914343, 914312, 914341.